The Link Between Cortisone Injections and Headaches

syringe-and-bottle-being-prepared-for-injection

When you have arthritis-related pain in your hip, elbow, knee, or shoulder, a cortisone shot may be just what you need to reduce swelling and relieve pain. However, while your joint may feel better afterward, your head may throb.

A headache is one of the known side effects of a corticosteroid injection. This side effect does not occur in all patients receiving corticosteroid injections, but it is possible.

Cortisone is a corticosteroid (or steroid, for short). This isn't the kind of steroid that makes weightlifters bulk up. Instead, corticosteroids are synthetic versions of the anti-inflammatory hormones produced by your adrenal glands.

A steroid's main function is to modulate and reduce inflammation. Inflammation can be painful. When you reduce inflammation, you indirectly reduce pain.

So, where is all of this inflammatory activity coming from? It is produced by your immune system as a defense mechanism against damage or injury. If you have asthma, the inflammation could be in your airway, or it could be in your joints if you have arthritis. Corticosteroids work to reduce inflammation by modulating the immune response.

Because this treatment reduces pain, swelling, and inflammation, it can help people with a variety of inflammatory conditions resume their daily activities and live a better life.

Why Cortisone Injections Can Cause Headaches

Along with the benefits of cortisone injections for short-term inflammation relief, it has side effects, as do all drugs. Corticosteroids make your body retain more fluid (water). This extra fluid enters the bloodstream and raises blood pressure. The headaches could be explained by an increase in blood pressure.

If you're already prone to headaches or have high blood pressure, you're more likely to get one after a steroid injection.

Headache is a rare side effect of epidural cortisone injections, which are shots into the outer layer (dura matter) that protects your spinal cord. These injections provide immediate relief from spine inflammation.

The needle can sometimes puncture the dura mater, causing a leak of cerebrospinal fluid (CSF), which is the fluid that normally floats around in your brain and spinal cord, supporting and cushioning your brain. When you stand up, your brain drops inside your skull, stretching nerves that line the brain and causing pain. This is referred to as a post-dural puncture headache by doctors (PDPH).

How to Treat Headaches Caused by Cortisone Shots

To relieve headache pain, take an over-the-counter pain reliever such as Tylenol (acetaminophen) or Advil (ibuprofen). If you have high blood pressure, or heart problems, or are taking blood thinners, consult your doctor before taking Advil or another nonsteroidal anti-inflammatory drug (NSAID) like aspirin, because steroids and NSAIDs both raise blood pressure and increase the risk of bleeding. The combined effects of the two drug types may increase your risk of having a heart attack or stroke.

The American Society of Anesthesiologists recommends plenty of fluids, rest, coffee or other caffeinated beverages, and pain relievers for PDPH. These headaches usually go away on their own.

Can Cortisone Injections Treat Headaches?

It may seem strange, but the same injections that cause headaches as a side effect may also relieve them in other situations. Cortisone shots have been studied as a treatment for cluster and migraine headaches in a few studies.

The trigeminal cervical nucleus complex, located at the base of the skull, becomes inflamed during cluster headaches. This complex contains nerves that give the head and face sensations. Injecting a corticosteroid could reduce inflammation around the nerves while also relieving headache pain.

The thought process with migraine is that the headaches are caused by vasodilation [widened blood vessels]. Steroids' blood vessel narrowing effects may counteract this process and relieve headaches.

Although headaches are a common side effect of cortisone shots, it's important to contact your doctor if you experience severe pain, fever, or swelling in the days following your injection. Even if it turns out not to be a problem, it's always a good idea to keep your doctor informed. 

×
Stay Informed

When you subscribe to the blog, we will send you an e-mail when there are new updates on the site so you wouldn't miss them.

Building a Brand from Scratch: Tips for Small Busi...
Essential Measures to Safeguard Your Small Busines...

Related Posts

 

Comments

No comments made yet. Be the first to submit a comment
Already Registered? Login Here
Wednesday, 22 May 2024